Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Topeka, KS

August 25, 2006Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2006, 7:33 PM CDT for Ottawa County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2006, 7:33 PM CDT (00:33 UTC)
Expired
Aug 25, 2006, 8:15 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 8:05 PM CDTHAIL 0.881 S Minneapolis, KSDIME TO NICKEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 6:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2994 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
2.0
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 260033
SVRTOP
KSC143-260115-
/O.NEW.KTOP.SV.W.0182.060826T0033Z-060826T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ADA...OR ABOUT 27 MILES NORTHWEST OF SALINA...MOVING EAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ADA...
  MINNEAPOLIS...
  BENNINGTON...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3930 9791 3903 9792 3896 9739 3931 9736

$$
1 follow-up statement
000 
WWUS53 KTOP 260100
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT FRI AUG 25 2006

KSC143-260115-
/O.CON.KTOP.SV.W.0182.000000T0000Z-060826T0115Z/
OTTAWA-
759 PM CDT FRI AUG 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR OTTAWA COUNTY...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MINNEAPOLIS...OR ABOUT 22 MILES NORTH OF SALINA...MOVING
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...
BENNINGTON.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3930 9791 3903 9792 3896 9739 3931 9736

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:25 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 25, 3:25 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT FRI AUG 25 2006

.DISCUSSION...

PRECIPITATION TRENDS AND TEMPERATURES CONTINUE TO BE MAIN FORECAST
CONCERNS THROUGH SATURDAY.

LATEST WATER VAPOR SHOWING SHORTWAVE IN SOUTHWEST ADVANCING EASTWARD
ACROSS COLORADO WITH MUCH STRONGER UPSTREAM TROUGH BACK INTO THE ID
AREA. AT THE SFC...FRONT HAS BECOME NEARLY STATIONARY FROM NEAR
HIAWATHA SOUTHWEST TO SOUTH OF MINNEAPOLIS. MOISTURE HAS POOLED TO
THE EAST OF THE FRONT WITH LOW TO MIDDLE 70S DEWPOINTS AND WITH
CONVECTIVE INHIBITIONS DECREASING POTENTIAL FOR SFC BASED CONVECTION
THIS AREA IS INCREASING. FURTHER SOUTH ACROSS THE SOUTHERN CWA...
MORE ELEVATED CONVECTION CONTINUES TO DEVELOP ON A SCATTERED BASIS
WITHIN AREA OF HIGHER INHIBITIONS. WILL GO WITH WITH SCT TO LIKELY
POPS ACROSS THE CWA THIS EVENING AND INCREASE OVERNIGHT AS MCS TRIES
TO DEVELOP WEST AND SPREAD EASTWARD...ESPECIALLY SOUTHERN CWA...AS
850 WINDS BACK AND LOW LEVEL JET INCREASES. APPEARS AT THIS POINT
THAT THE HEAVIEST RAINFALL TONIGHT IN THE 1-2 INCH RANGE WILL BE
SOUTH OF I-70...WITH LIGHTER AMOUNTS NORTH. THE SOUTH IS THE DRIEST
PART OF THE CWA WITH 3-6 HOUR FLASH FLOOD INDICES GENERALLY IN THE
2.5 TO 3.5 INCH RANGE. THEREFORE...NO PLANS AT THIS POINT TO GO WITH
A FLASH FLOOD WATCH...BUT WILL NEED TO MONITOR EVENING TRENDS FOR
ANY FURTHER NORTHWARD SHIFT TO THE AXIS OF THE HEAVY RAINFALL INTO
THE NORTHERN PORTIONS OF THE CWA WHERE FFG INDICES ARE LOWER.

WILL HAVE TO MONITOR CONVECTIVE TRENDS INTO TOMORROW FOR POSSIBLE
HEAVY RAINFALL TONIGHT COUPLED WITH SIGNIFICANT RAINFALL AGAIN ON
SATURDAY. WILL KEEP HEAVY RAINFALL MENTION ALL AREAS TONIGHT WITH
HIGHER POPS WITHIN REGION OF PRECIPITABLE WATER VALUES AROUND 2
INCHES....THEN GRADUALLY TAPER DOWN BY SATURDAY AFTERNOON AS
MCS/REMNANTS SHIFT EASTWARD. THIS IN CONJUNCTION WITH CLOUDS...WILL
KEEP HIGHS DOWN ON SATURDAY TO THE UPPER 70S TO LOWER 80S.

ACTIVE PORTION OF THE EXTENDED IS THROUGH MONDAY. TROF MOVING EAST
FROM THE PAC NW KEEPS FLOW OVER THE STATE SOUTHWESTERLY...EJECTING
SHORTWAVES INTO THE STATE THROUGH THE PERIOD. BIG IMPACT WILL BE
POSITION OF THE FRONT...AND FORECAST WILL LIKELY SEE SOME
ADJUSTMENTS AS FINER DETAILS RESOLVE. CONVECTION ON SATURDAY MAY
SEND BOUNDARY INTO NORTHERN OK SATURDAY NIGHT. GFS TAKES THIS
SOLUTION AND KEEPS MOST PRECIP TO OUR SOUTH...HOWEVER BRINGS 850MB
FLOW AROUND FROM THE SOUTH AND SOUTHEAST WHICH COULD LEAD TO SOME
OVERRUNNING OVER THE FRONT. NAM IS SIMILAR BUT SHIFTS CONVERGENCE
SLIGHTLY FARTHER NORTH INTO NE KS. THEREFORE HAVE GONE WITH
GENERALLY SCATTERED POPS INCREASING FROM NORTH TO SOUTH...WHERE
BOUNDARY IS MORE LIKELY TO SET UP AND AREA IS MORE LIKELY TO
EXPERIENCE OVERRUNNING. ENTIRE STATE ALSO COMES UNDER BROAD
DIFFLUENT FLOW AHEAD OF UPPER TROF OVER CO/WY/NE AT THAT TIME. MAY HAVE
TO CONTEND WITH SUBSIDENCE FROM SATURDAY CONVECTION WHICH COULD
IMPACT PRECIP ON SUNDAY. TIME WILL TELL.

TRICK FOR MONDAY DURING THE DAY WILL BE DRY SLOT WRAPPING AROUND
THE BASE OF THE UPPER TROF INTO NE KS. HAVE KEPT SCT POPS ACROSS
THE AREA OVERNIGHT AS COOLER DRIER AIR GETS A REINFORCING PUSH
ACROSS THE AREA THROUGH 12-18Z WHICH SHOULD GENERATE PRECIP AS IT
MOVES THROUGH. UPPER TROF THEN SLOWS PROGRESS ACROSS
NEBRASKA...AND WITH SLOW EXIT WILL HANG ONTO SOME ISOLD POPS
THROUGH THE AFTERNOON HOURS.

QUIETER PERIOD TUES-FRI...AS HIGH PRESSURE SETTLES INTO THE NORTHEAST AND
KEEPS 850 TEMPS IN THE 14-18C RANGE WITH A VERY SLOW WARMUP
THROUGH THE PERIOD. DIDNT MAKE TOO MANY CHANGES TO EXTENDED. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 25, 4:50 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT FRI AUG 25 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-262200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
450 PM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
LATE THIS AFTERNOON...AND BECOME MORE WIDESPREAD TONIGHT. SOME OF
THE STORMS MAY BE SEVERE...MAINLY ALONG AND TO THE SOUTH OF A
HIAWATHA...MANHATTAN TO MINNEAPOLIS LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN HAZARD WITH THE STRONGER STORMS. VERY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES OVER ALL THE AREA THROUGH
MONDAY...DECREASING TO A SLIGHT FOR THUNDERSTORMS SOUTH OF
INTERSTATE 35 BY TUESDAY. THE MOST LIKELY TIME FOR THUNDERSTORMS
WILL BE SATURDAY NIGHT AND SUNDAY MORNING. AGAIN...LOCALLY HEAVY
RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Aug 25, 5:37 PM CDT, 1 hour 56 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT FRI AUG 25 2006

KSZ012-252315-
BROWN-
537 PM CDT FRI AUG 25 2006

THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS NORTHERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE MORRILL...HIAWATHA...IOWA
SAC AND FOX RESERVATION...AND ROBINSON.
Local storm report, Aug 25, 6:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HIAWATHA                39.85N 95.54W
08/25/2006                   BROWN              KS   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWN IN HIAWATHA.

&&
Local storm report, Aug 25, 6:22 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             HIAWATHA                39.85N 95.54W
08/25/2006  E0.88 INCH       BROWN              KS   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL

&&
Local storm report, Aug 25, 6:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     4 SW ROBINSON           39.78N 95.46W
08/25/2006                   BROWN              KS   TRAINED SPOTTER

            TWO TO THREE INCH DIAMETER TREE BRANCHES DOWN.

&&
Local storm report, Aug 25, 7:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     OSAGE CITY              38.63N 95.83W
08/25/2006  E65 MPH          OSAGE              KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:11 PM CDTSevere Thunderstorm WarningTOPRepublic44 min
Aug 25, 7:22 PM CDTSevere Thunderstorm WarningTOPOsage38 min
Aug 25, 7:54 PM CDTSevere Thunderstorm WarningTOPOsage35 min
Aug 25, 8:14 PM CDTSevere Thunderstorm WarningTOPOttawa46 min
Aug 25, 8:14 PM CDTSevere Thunderstorm WarningTOPFranklin61 min
Aug 25, 8:39 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson51 min
Aug 25, 8:53 PM CDTSevere Thunderstorm WarningTOPDickinson43 min
Aug 25, 9:06 PM CDTSevere Thunderstorm WarningTOPRiley39 min
Aug 25, 9:10 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage31 min
Aug 25, 9:13 PM CDTSevere Thunderstorm WarningTOPFranklin32 min
Aug 25, 9:26 PM CDTSevere Thunderstorm WarningTOPGeary, Morris64 min
Aug 25, 9:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee64 min
Aug 25, 9:55 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee50 min
Aug 25, 10:19 PM CDTFlash Flood WarningTOPShawnee4 hr
Aug 25, 10:23 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee52 min
Aug 25, 10:52 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.